Wildfire, Hartley
- When
- October 20, 5:15 PM CST to 10:00 PM CST
- Where
- Hartley forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
The Smith Ranch grass fire started about 1715 CST about fifteen miles east southeast of Romero in Hartley County. The grass fire was located on Farm to Market Road 767 west of Channing and was determined to have been caused by lightning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Smith Ranch grass fire started about 1715 CST about fifteen miles east southeast of Romero in Hartley County. The grass fire was located on Farm to Market Road 767 west of Channing and was determined to have been caused by lightning. A total of three hundred and eighty-eight acres were consumed by the grass fire. No damage or injuries were reported and the grass fire was contained by 2200 CST. A total of three fire departments responded to the grass fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 20, 4:36 PM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 536 PM CDT TUE OCT 20 2009 .AVIATION... SHOWERS AND THUNDERSTORMS LOOK TO BE A GOOD BET THROUGH MUCH OF THIS FORECAST FOR ALL TAF SITES. A COLD FRONT WILL MOVE THROUGH THE TAF SITES LATE TONIGHT INTO WEDNESDAY MORNING...BRINGING LOWER CIGS AND REDUCED VISIBILITIES IN FOG. UNTIL THE FRONT ARRIVES...CIGS SHOULD REMAIN VFR...BUT VISBYS MAY GET DOWN LOCALLY TO 2 MILES OR SO IN THUNDERSTORMS. THE STEADY RAIN SHOULD WANE TO SCATTERED SHOWERS BY LATER WEDNESDAY AFTERNOON AND ESPECIALLY INTO WEDNESDAY EVENING. && .PREV DISCUSSION... /ISSUED 417 PM CDT TUE OCT 20 2009/ DISCUSSION... DECENT RAIN EVENT BEGINNING TO UNFOLD AS OF THIS WRITING WITH SHOWERS AND TSTMS ALREADY DVLPG IN FCST AREA WELL AHEAD OF UPPER LOW. EXPECT COVERAGE TO INCREASE TONIGHT AS VIGOROUS CLOSED LOW BEGINS TO HEAD TOWARDS NM. LIKELY TO CATEGORICAL POPS TONIGHT LOOK JUST FINE AND HAVE RETAINED. WITH PWS RANGING FROM 1 INCH TO 1.25 INCHES...LOCALLY HEAVY RAINFALL SEEMS PLAUSIBLE WITH STRONGEST STORMS SO HAVE INSERTED THIS IN ZONES. ALSO...COULD BE SOME ISOLD SVR STORMS AS WELL. ALREADY HAVE HAD A COUPLE REPORTS OF PEA SIZE HAIL. SHOWERS AND TSTMS TO CONTINUE INTO WED AS UPPER LOW SLOWLY MOVES THRU NM AND INTO PNHDLS. COLD FRONT TO SLIDE ACROSS THE AREA BEGINNING VERY LATE TONIGHT...AND SHOULD BE E AND S OF THE PNHDLS WED AFTN. WRAPAROUND PRECIPITATION THEN ANTICIPATED FOR WED NIGHT WITH HIGHEST POPS PLACED NERN ZONES AND LOWEST SWRN ZONES AS UPPER LOW BEGINS TO MOVE TO THE EAST OF THE FCST AREA. WITH CAA COMMENCING BEHIND THIS UPPER LOW...WOULD NOT BE SURPRISED AT ALL TO SEE SOME SNOWFLAKES ACROSS WRN OK PNHDL LATE WED NIGHT OR EARLY THU MORNING BEFORE PRECIP ENDS. FOR NOW...HAVE KEPT PRECIP ALL LIQUID. DRY WEATHER EXPECTED FROM THU THROUGH REMAINDER OF 7 DAY PERIOD WITH NW TO WNW FLOW ALOFT SEEN. ANOTHER WEAKER COLD FRONT PROGGED TO MOVE THRU SAT NIGHT OR EARLY SUN...THEN PSBLY AT THE TAIL END OF NEXT TUESDAY. OVERALL...PREVIOUS FCST IN EXCELLENT SHAPE WITH MINOR ADJUSTMENTS MADE AT BEST. ANDRADE FIRE WEATHER... NO MAJOR FIRE WEATHER CONCERNS ARE ANTICIPATED THROUGH THE WEEKEND DUE TO WET SOILS FROM EXPECTED SOAKING RAINS TONIGHT AND WEDNESDAY. ANDRADE && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 15/05
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 557 PM CDT TUE OCT 20 2009 OKZ001>003-TXZ001>020-211100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 557 PM CDT TUE OCT 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS WILL BE COMMON ACROSS THE PANHANDLES OVERNIGHT. AN ISOLATED THUNDERSTORM MAY REACH SEVERE LEVELS...HOWEVER THE MAIN THREAT WILL BE VERY HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING MAINLY TONIGHT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES WEDNESDAY. THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. GOEHRING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 403 PM CDT TUE OCT 20 2009 TXZ012-017-202145- POTTER TX-RANDALL TX- 403 PM CDT TUE OCT 20 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR RANDALL AND POTTER COUNTIES. AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF CANYON...MOVING NORTHEAST AT 35 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. JJB
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197597.